Letters Section Editor: Robert M. Golub,
MD, Senior Editor.
To the Editor: Cocaine abuse has been separately
associated with acute hepatitis and thrombotic microangiopathy (TMA); however,
we are not aware of prior case reports of their simultaneous occurrence.
A 22-year-old woman was hospitalized because of weakness, vomiting,
fever, and jaundice for 3 days. She had consumed ethanol (80 g/d) and intravenous
cocaine (1-2 g/wk) for the last 3 years but reported an increase in cocaine
consumption in the previous week (>2 g/d). Chronic hepatitis C virus (HCV)
was diagnosed 1 year earlier; at that time, her levels of transaminases, serum
bilirubin, serum albumin, and her international normalized ratio (INR) were
normal. On admission, physical examination was normal except for the presence
of jaundice. She initially had markedly elevated transaminases (aspartate
aminotransferase: 1264 U/L; alanine aminotransferase: 1305 U/L); increased
alkaline phosphatase (308 U/L), γ-glutamyltransferase (110 U/L), and
serum total bilirubin (12 mg/dL [205.2 μmol/L]); an albumin level of 34
g/L, INR of 1.10, and partial thromboplastin time of 33 seconds; and normal
complete blood cell count and renal function. Urine toxicology screening was
positive only for cocaine.
Balaguer F, Fernández J, Lozano M, Miquel R, Mas A. Cocaine-Induced Acute Hepatitis and Thrombotic Microangiopathy. JAMA. 2005;293(7):793-798. doi:10.1001/jama.293.7.797